Blizzard, Hughes
- When
- December 9, 2:00 AM CST to 12:00 PM CST
- Where
- Hughes forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.389, -99.996 (the zone’s center; the record gives no point)
A winter storm with heavy snow of 6 to 10 inches evolved into a blizzard across much of the region on Sunday, December 9th. Northwest winds of 25 to 35 mph with gusts to 40 to 50 mph caused widespread blowing and drifting snow with visibilities to near zero at times.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A winter storm with heavy snow of 6 to 10 inches evolved into a blizzard across much of the region on Sunday, December 9th. Northwest winds of 25 to 35 mph with gusts to 40 to 50 mph caused widespread blowing and drifting snow with visibilities to near zero at times. Parts of Interstates 29 and 90 were closed on the 9th and into the 10th with no travel advised on most other roads. Some schools were closed or started late across northeast South Dakota on December 10th. Snow began around noon on the 8th and ended during the late afternoon of the 9th. See the Winter Storm entry for December 8th and 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 8, 11:35 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 PM CST SAT DEC 8 2012
.UPDATE...
ADDED A BROAD AREA OF FREEZING RAIN/FREEZING DRIZZLE TO THE GRIDS
UNTIL 9Z. AS WINDS INCREASE BEHIND THE LOW SNOW IS EXPECTED TO
MOVE BACK IN AND FREEZING DRIZZLE TO COME TO AN END.
SEE UPDATED AVIATION DISCUSSION BELOW.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
A STRONG STORM SYSTEM IS MOVING ACROSS THE REGION WITH WAA SNOW
ARCHING FROM KMBG TO KHON. WEB-CAMS AS WELL AS OBS FROM KMBG/KHON
ARE SUGGESTING THIS BAND IS PRODUCING MODERATE SNOW TO PERHAPS
HEAVY SNOW. THIS LINES UP WELL WITH RADAR REFLECTIVITY AROUND 35
DBZ. HI-RES MODELS...ESPECIALLY THE NMM/ARW ARE HANDLING THIS BAND
OF PCPN WITH THE HEAVIEST SNOWFALL NOW POSSIBLE OVER THE WATEROWN
AREA TONIGHT THROUGH SUNDAY MORNING. HAVE MADE MINOR CHANGES WITH
THIS TREND IN MIND BY INCREASING SNOWFALL AMOUNTS IN THE SOUTHEAST
PORTION OF THE CWA...WITH ONLY A SLIGHT DECREASE IN THE NORTHEAST
PORTION.
A RATHER UNIMPRESSIVE TROWAL DEVELOPS ON THE BACK SIDE OF THE LOW
PRESSURE ON SUNDAY WITH HI-RES MODELS SUGGESTING PCPN SHOULD EXIT
THE CWA BY EARLY AFTERNOON. THAT SAID...HAVE SIGNIFICANTLY
INCREASE POPS DURING THE MORNING HOURS OVER THE PREVIOUS FORECAST.
A TIGHT PRESSURE GRADIENT...ALONG WITH STRONG CAA WILL PROMOTE
GUSTY NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS AROUND
45 MPH. THESE STRONG WINDS...ALONG WITH LIGHT TO MODERATE SNOWFALL
WILL CREATE AREAS OF BLOWING SNOW...BEGINNING IN THE WESTERN CWA
TONIGHT BEFORE SPREADING EASTWARD BY SUNDAY MORNING. VISIBILITIES
AROUND A QUARTER MILE OR LESS SEEMS HIGHLY LIKELY. THUS WILL
MAINTAIN THE BLIZZARD WARNING...AND EXPEND THE SW CWA TO INCLUDE A
WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW.
VERY COLD TEMPERATURES ARE EXPECTED ON SUNDAY NIGHT WITH LOWS IN
THE SINGLE DIGITS BELOW ZERO POSSIBLE. THESE COLD
TEMPERATURES...ALONG WITH LIGHT WINDS AROUND 5 MPH WILL PRODUCE
WIND CHILL VALUES AROUND 20 DEGREES BELOW ZERO...OR NEAR WIND
CHILL ADVISORY CRITERIA.
.LONG TERM...MONDAY THROUGH SATURDAY
AFTER AN ACTIVE SHORT RANGE...IT APPEARS THINGS WILL CALM DOWN A
BIT. MID LEVEL TROFFING OVER THE REGION WILL GET REPLACE BY WEAK
S/W RIDGING OUT AHEAD OF SYSTEM DROPPING INTO THE SOUTHWEST CONUS.
MEANWHILE THERE WILL BE A COUPLE SYSTEMS MOVING THROUGH THE FLOW
BUT GENERALLY SPEAKING CHANCES FOR MEASURABLE PCPN LOOK TO BE
RATHER LOW. TEMPERATURES WILL BE HIGHLY AFFECTED BY THIS WEEKENDS
SNOWFALL AND COULD END UP BEING COLDER THAN CURRENTLY FORECAST.
FOR NOW A MODEL BLEND WILL SUFFICE.
&&
.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
WIDESPREAD IFR/MVFR CIGS AND VSBYS ARE EXPECTED ACROSS THE REGION
THROUGH SUNDAY MORNING. SNOW IN THE EAST WILL TAPER OFF AT
OVER THE NEXT FEW HOURS. BETWEEN 6Z AND 9Z -FZDZ/-FZRA WILL BE
POSSIBLE NEAR KMBG/KABR/KPIR. THEN BEHIND THE SYSTEM MORE SNOW IS
EXPECTED ALONG WITH INCREASING WINDS FROM WEST TO EAST AFTER
MIDNIGHT WITH WINDS GUSTING AS HIGH AS 40 KTS NEAR KPIR. THE WIND
AND SNOW COULD CAUSE VERY LOW VSBYS...PARTICULARLY AT
KMBG/KABR/KATY. SNOW AND BLOWING SNOW WILL TAPER OFF NEAR
KMBG/KPIR SUNDAY MORNING THEN AT KABR/KATY BY LATE AFTERNOON.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT
FOR CAMPBELL-CORSON-DEWEY-POTTER-WALWORTH.
BLIZZARD WARNING UNTIL 3 AM CST /2 AM MST/ SUNDAY FOR CAMPBELL-
CORSON-DEWEY-POTTER-WALWORTH.
WINTER STORM WARNING UNTIL 3 AM CST SUNDAY FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-
MCPHERSON-ROBERTS-SPINK.
BLIZZARD WARNING FROM 3 AM TO 6 PM CST SUNDAY FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
BLIZZARD WARNING FROM 3 AM TO NOON CST SUNDAY FOR EDMUNDS-FAULK-
MCPHERSON.
WINTER WEATHER ADVISORY UNTIL 6 AM CST /5 AM MST/ SUNDAY FOR
HUGHES-JONES-LYMAN-STANLEY-SULLY.
WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR BUFFALO-HAND-
HYDE.
MN...WINTER STORM WARNING UNTIL 3 AM CST SUNDAY FOR BIG STONE-
TRAVERSE.
BLIZZARD WARNING FROM 3 AM TO 6 PM CST SUNDAY FOR BIG STONE-
TRAVERSE.
&&
UPDATE...WISE
SHORT TERM...WISE
LONG TERM...TDK
AVIATION...WISE
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 530 AM CST SAT DEC 8 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091130- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 530 AM CST SAT DEC 8 2012 /430 AM MST SAT DEC 8 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STRONG WINTER STORM WILL IMPACT THE REGION TODAY THROUGH SUNDAY. INITIALLY...SOUTHERLY WINDS AND WARM MOIST AIR WILL SURGE INTO THE REGION. THIS SETUP WILL ALLOW FOR HEAVY SNOW TO DEVELOP OVER MUCH OF NORTHEAST AND NORTH CENTRAL SOUTH DAKOTA AS WELL AS WEST CENTRAL MINNESOTA. SNOWFALL AMOUNTS WILL RANGE FROM 4 TO 7 INCHES WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. THE SYSTEM WILL MOVE EAST LATE IN THE DAY SATURDAY AND OVERNIGHT. MORE LIGHT SNOW AND VERY STRONG NORTHWEST WINDS WILL WRAP AROUND THE BACKSIDE OF THE SYSTEM. WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL RESULT IN BLOWING SNOW AND NEAR ZERO VISIBILITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LIGHT SNOW AND STRONG WINDS WILL CONTINUE THROUGH THE DAY SUNDAY. WINDS WILL SLOWLY TAPER OFF AND CONDITIONS WILL GRADUALLY IMPROVE FROM WEST TO EAST LATER IN THE AFTERNOON SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR HAZARDOUS CONDITIONS TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. SERR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
923 PM CST SAT DEC 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM SNOW ABERDEEN 45.47N 98.48W
12/08/2012 M7.7 INCH BROWN SD NWS OFFICE
STORM TOTAL SNOWFALL THROUGH 9PM...STILL SNOWING
LIGHTLY
&&
EVENT NUMBER ABR1200518
VIPONDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
942 PM CST SAT DEC 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FREEZING DRIZZLE ONIDA 44.70N 100.07W
12/08/2012 SULLY SD LAW ENFORCEMENT
LOCAL LAW ENFORCEMENT REPORTS DRIZZLE FREEZING ON
CONTACT MAKING AREA ROADS VERY SLIPPERY
&&
EVENT NUMBER ABR1200519
VIPONDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1241 AM CST SUN DEC 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM HEAVY SNOW 7 WNW HECLA 45.92N 98.29W
12/09/2012 M8.0 INCH BROWN SD COCORAHS
STILL SNOWING AT THE TIME OF THE OBSERVATION.
&&
EVENT NUMBER ABR1200520
NWSThe national radar mosaic for the moment the first event began.
16 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424881, 424882, 424867, 424883, 424884, 424871, 424868, 424870, 424869, 424872, 424873, 424875, 424878, 424880, 424879, 424876.